Are isotretinoin-exposed patients with acne vulgaris prone to new-onset IBD?
There appears to be a low incidence of inflammatory bowel disease (IBD) among patients with acne vulgaris (AV) exposed to isotretinoin, according to a recent study. Additionally, the risk is similar to that for unexposed patients with AV.
The authors sought to compare the IBD risk in isotretinoin-exposed and unexposed patients with AV. They conducted a retrospective cohort analysis and identified AV patients with and without isotretinoin exposure using electronic health records. Six-month and 1-year IBD incidence were the primary outcomes.
Isotretinoin-exposed patients with AV had a crude 6-month IBD incidence of 0.08 percent (21/27,230), while that for those without exposure was 0.04 percent (254/631,089). The crude 1-year IBD incidence was 0.10 percent (28/27,230) and 0.08 percent (477/631,089), respectively.
The likelihood of developing IBD within 6 months was higher by 87 percent among isotretinoin-exposed patients with AV compared to those unexposed (adjusted odds ratio [OR], 1.87, 95 percent confidence interval [CI], 1.20–2.93). However, the absolute difference was small (risk difference, 2.6 more cases per 10,000 patients, 95 percent CI, 0.7–4.5).
At 1 year, no significant difference was seen in the odds of developing IBD between AV patients exposed and unexposed to isotretinoin (adjusted OR, 1.40, 95 percent CI, 0.95–2.05).
“Isotretinoin-exposed patients may be more likely to have IBD detected by a healthcare provider,” the authors said.